Grand Strand Medical Center
biopsy, lumpectomy, lymphazurin, allergic reaction, hypersensitivity, rosaniline dyes
Oncology | Organic Chemicals | Surgery
P 154. CASE REPORT: AN ISOLATED DERMATOLOGIC REACTION TO ISOSULFAN BLUE DYE AFTER LUMPECTOMY Presenter: Micaela Moen MD | Grand Strand Medical Center Moen MR, Pahlkotter M, Nicholson G, Pinnola A Introduction: The use of isosulfan blue dye for sentinel lymph node mapping in breast cancer is considered routine (1). An array of adverse side effects from this dye have been described in the literature (2-3). Here we describe an atypical isolated dermatologic reaction. A 79 year old female with history of hypothyroidism, GERD, hypercholesterolemia, iron deficiency anemia who was found to have infiltrating ductal carinoma after a core biopsy of right posterior breast calcifications identified on mammogram. Her surgical history included previous benign right breast biopsy, hiatal hernia repair, and gastrostomy tube placement. Family history included a brother with colon cancer and a sister with breast cancer. The patient presented for a right breast lumpectomy and sentinel lymph node biopsy. She underwent nuclear lymphoscintigraphy with injection of 520 microcuries of technetioum 99m sulfur colloid along the upper outer aspect of the right areola of the right breast. Images showed propagation of radiotracer in the right axillary region. She also needle localization under stereotactic guidance along the posterior right breast calcifications by the radiology department. She was then taken to the operating room where she underwent general anesthesia without issue. The right breast periareolar area was sterilely injected with 5ml of Isosulfan blue solution (Lymphazurin 1%) and the breast massaged for several minutes. During the case, blue stained lymphatic channels were identified along with a blue stained radioactive lymph node, which was removed and the right breast lumpectomy was performed without issue. There were no apparent complications noted during the case. The patient was extubated and brought to the PACU area. In PACU the patient was noted to have a blue-gray skin hue across her face, arms, chest, and legs without typical allergic dermatitis rash or itching. She did not experience any de-saturations or other signs of anaphylaxis. She was discharged home without any further complications. This patient had an atypical reaction with skin changes that resolved in a few days. It is important to recognize the potential adverse effects of isosulfan blue dye. Reported incidence of anaphylactic reactions to isosulfan blue ranges from 0.07-2.7% (4). Patients and care-providers should be aware of this possible reaction as prompt treatment can improve outcome. This patient presented in this case experienced a novel reaction with generalized skin discoloration not in line with an allergic dermatitis. Methylene blue can be used as an alternative however it has been associated with skin and nipple necrosis (5).
Publisher or Conference
Southeastern Surgical Congress Annual Scientific Meeting
Moen MR, Pahlkotter M, Nicholson G, Pinnola A. Case Report: An Isolated Dermatologic Reaction to Isosulfan Blue Dye After Lumpectomy. Poster presented at: Southeastern Surgical Congress Annual Scientific Meeting; February 8-11, 2020; New Orleans, LA.